Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 34, NWS Greenville-Spartanburg, SC

August 15, 1996Burke County, Caldwell County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Aug 15, 1996, 8:29 PM EDT for Burke County, Caldwell County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 1996, 8:29 PM EDT (00:29 UTC)
Expired
Aug 16, 1996, 12:15 AM EDT
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Burke County, NC, Caldwell County, NC

The radar

The Greer radar (KGSP), 120 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 160028
FFWGSP
NCC023-027-160415-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
829 PM EDT THU AUG 15 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1215 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...NORTHERN BURKE COUNTY...WESTERN CALDWELL COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES HEAVY RAINFALL OVER THE
HEADWATER AREA OF WILSON CREEK. RAINFALL RATES OF UP TO 2 INCHES PER
HOUR FOR THE PAST HOUR IN SOUTHEASTERN AVERY COUNTY. THESE STORMS ARE
MOVING INTO NORTHERN BURKE COUNTY. AREAS NEAR JONAS RIDGE AND COLD
SPRINGS WILL LIKELY RECEIVE HEAVY RAIN IN THE NEXT TWO HOURS.
 
PEOPLE IN THE WARNED AREA...ESPECIALLY CAMPERS...SHOULD SEEK
HIGHER GROUND WITHOUT DELAY. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATERS BEGIN TO RISE.
 
BAKER/JAMES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:12 PM EDT, 6 hours 17 minutes earlier.

Area forecast discussion, Aug 15, 2:12 PM EDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
212 PM EDT THU AUG 15 1996

RAH: MORE PESSIMISTIC CLOUDS TONIGHT/FRI MTNS/FOOTHILLS
CAE/FFC: NO RECS

DISC: 88D SHOWING NO CONVECTIVE ACTIVITY XCPT SRN JACKSON CO NC. THE
CELL JUST FORMED BUT VERY SMALL. MAY JUST BE A WET TCU BUT WE WILL KEEP
WATCHING. MDLS SIMILAR WITH TRACK AND STRENGTH OF MIDWEST SHORT WAVE.
DIFFS SHOW UP IN MOISTURE...WINDS AND CONVERGENCE FIELDS. ETA GRIDDS
INDICATE HIER SFC MOISTURE AND MODERATELY STRONG SFC CONV. NGM REMAINS
VERY DRY WITH LITTLE INDICATION OF MOISTURE ADV. THIS SCENARIO SEEMS
BETTER AS BEST DYNAMICS AND MOISTURE ALREADY FARTHER NORTH AND SHOULD
STAY THERE. MAIN QUESTION IS WHETHER NRN MTNS/FOOTHILLS WILL GET ANY
PRECIP. FIRST REACTION IS TO SAY NO...BUT WILL GO ALONG IF RAH THINKS
THEY WILL. INCREASED CLOUDINESS WILL OCCUR LATE TONIGHT AND
FRI...HIGHEST AMOUNTS NRN SECTIONS OF CWA. RIDGE BEGINS TO BUILD IN ON
SAT. SFC FLOW BECOMES ELY SO A RETURN TO HIGHER HUMIDITY POSSIBLE. LOWS
TONIGHT SHOULD BE SIMILAR TO THIS MORNINGS EVEN WITH INCREASED CLOUDS
IN WRN SECTIONS. TEMPS MAY NOT GET AS WARM AS FWC FRI WITH INCREASED
CLOUDS BUT WITH WARMING ALOFT SAT WILL BE HOT.

AVL 61/83/61/85 0/0/0/0
CLT 66/89/67/90 0/0/0/0
GSP 65/89/65/90 0/0/0/0

RWH

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:56 PM EDTSevere Thunderstorm WarningGSPHenderson34 min
Aug 16, 6:09 PM EDTSevere Thunderstorm WarningGSPAlexander36 min
Aug 16, 6:34 PM EDTSevere Thunderstorm WarningGSPCatawba41 min

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.